Jump to content
CrazyBoards.org

philosophin

Abilify made me gain 50+ pounds...does anything else work for hypomania?

Recommended Posts

My doctor talks like AAPs are the only game in town for hypomania, and I have to admit they are damn effective against it.  PLEASE tell me I can take a different class of medication for this though?  I hate being fat and on the verge of type 2 diabetes...not cool.  There has to be other options...right?

Share this post


Link to post
Share on other sites

Have you tried any mood stabilizers (Lamictal, Lithium, Depakote, Neurontin, Tegretol, Topamax, etc)?

I'm not Bipolar, but been on Lamictal for a long time. It's more effective for "mood maintenance" and stabilization, but It probably won't squash an acute manic episode. It keeps me more even, and it lessens the severity of depression episodes. The titration process is very long. Few people report any side effects from it. Never heard it causing weight gain (if primary concern for you) For me, it's neither sedating or activating.

I've tried a couple others I've listed above, but they were too sedating, slowed cognition, increased appetite/weight gain (for me personally). This is possibly due to these meds being way more effective for Mania (I deal with only depression). Unfortunately, most typical A/Ps are more likely to cause weight gain i think compared to mood stabilizers. There's also Rexulti a newer A/P you could try?

Edited by Blahblah

Share this post


Link to post
Share on other sites
7 minutes ago, Rabbit37 said:

Lithium, gold standard.

I’m open to trying this but pdoc has never even mentioned it as a possibility.  I wonder why not?

She wants me to switch to Rexulti.  I’m not buying that there’s less wg with it.

Edited by philosophin

Share this post


Link to post
Share on other sites

My cousin is a pharma rep. Docs get perks for prescribing new meds. Lithium is old school, nothing to gain. Really, s/e's are few, it's good. I would suggest trying it at least, I think 5 days is the typical time to begin noticing benefits. 

  • Like 1

Share this post


Link to post
Share on other sites

You have tons of alternatives. Lithium is one and is indeed the gold standard. There are several anticonvulsants used to stabilize mood and to qwell hypomania. Finally, there are other antipsychotics which may not have weight gaining as a side effect in you. If Abiify is causing you to gain weight, talk to your doctor. You don't have to accept this side effect.

Share this post


Link to post
Share on other sites

Thanks everyone!  Sounds like lithium might be good to try to replace Abilify.  I'll propose it at my next appointment and see what she says.

Share this post


Link to post
Share on other sites

If you're concerned about weight, you could also try carbamazepine and oxcarbazepine. They're generally more weight neutral and can be very calming for most people. I took Oxtellar XR which is the brand name extended release of oxcarbazepine and it worked quite well for me. I would go back to it in a heartbeat if I couldn't take Depakote anymore. But I find Depakote to be more effective and gives me a better baseline than Oxtellar/Trileptal did. FYI my mania is more problematic than my depression. I'm 26 and have only had two major depressive episodes in my life but spent more of my time hypomanic because I was taking antidepressants without mood stabilizers.

The order I tried for anticonvulsant mood stabilizers was lamotrigine, then oxcarbazepine, then valproate. I would recommend anyone else try them in that order as well because it means you start out with less potent stuff with fewer side effects and move up as you need more effectiveness (while of course introducing more side effects as you go along). For lamotrigine my predominant side effect was a cognitive issue where I had problems with word recall. With oxcarbazepine I would occasionally get confused and need someone to explain something to me twice but that got better when I switched to the XR. So far with Depakote I really haven't noticed any side effects, including weight gain. I expected to gain quite a bit of weight starting out on it but I haven't so far and I've been on it for close to two months.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×